Drug-induced hepatitis is inflammation of the liver that may occur when you take certain medicines.
Other types of hepatitis include:
Causes, incidence, and risk factors
The liver helps the body break down certain medicines. These include some drugs that you buy over-the-counter or your health care provider prescribes for you. However, the process is slower in some people. This can make you more likely to get liver damage.
Some drugs can cause hepatitis with small doses, even if the liver breakdown system is normal. Large doses of many medications can damage a normal liver.
Many different drugs can cause drug-induced hepatitis.
Painkillers and fever reducers that contain acetaminophen are a common cause of liver inflammation. These medications can damage the liver when taken in doses that are not much greater than the recommended dose. People who already have liver disease are most likely to have this problem.
Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen, may also cause drug-induced hepatitis.
Other drugs that can lead to liver inflammation include:
Birth control pills
Halothane (a type of anesthesia)
Abdominal pain Dark urine Diarrhea Fatigue
Loss of appetite
- Nausea and vomiting
- White or clay-colored stools
Signs and tests
You will have blood tests to check liver function.
Your doctor will do a physical exam to check for an
The only specific treatment for most cases of liver damage caused by taking a drug is to stop the drug that caused the problem.
However, if you took
You should rest during the
Usually, drug-induced hepatitis goes away within days or weeks after you stop taking the drug that caused it.
Rarely, drug-induced hepatitis can lead to liver failure.
Calling your health care provider
Call your health care provider if:
You develop symptoms of hepatitis after you start taking a new medicine.
You have been diagnosed with drug-induced hepatitis and your symptoms do not improve after you stop taking the medicine.
You develop any new symptoms.
Never use more than the recommended dose of over-the-counter medicines containing acetaminophen (Tylenol).
If you drink heavily or regularly, you should avoid these medicines or talk to your health care provider about safe doses.
If you have liver disease, it is very important to tell your doctor about all the medicines you take. You should avoid the following medications if you have liver disease:
This list does not include all medications.
Your health care provider can suggest medicines (including over-the-counter medicines) that are safe for you.